MAUDE Adverse Event Report: VOLCANO CORPORATION PIONEER PLUS CATHETER; CATHETER FOR CROSSING TOTAL OCCLUSIONS

VOLCANO CORPORATION PIONEER PLUS CATHETER; CATHETER FOR CROSSING TOTAL OCCLUSIONS
Model Number PPLUS120
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Anemia (1706)
Date of Event 07/05/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a pioneer plus catheter was used in a peripheral therapeutic procedure to treat a cto in the proximal sfa.The catheter was loaded over a non-philips guidewire, and the guidewire went subintimal; however, the catheter was unable to completely cross the cto lesion.Attempts were made for reentry, but could not advance further; therefore ivus was performed in the right distal sfa.After a few unsuccessful attempts to enter the true lumen, the procedure was abandoned.During removal, the catheter got stuck, and the distal shaft separated inside the iliac artery, but remained intact to the guidewire.Attempts were made for removal; however, the catheter and the guidewire could not be pulled back into the 7 fr sheath, and blood loss was noted leading to anemia.The sheath was upsized to a 9 fr, and was able to be removed as a system.X-ray and angiography confirmed that no piece of the catheter was left inside the patient.The patient was discharged as expected.The physician believed that the cto likely caused or contributed to the catheter getting stuck on the guidewire, resulting in the separation.This adverse event and product problem is being submitted due to the distal shaft separation, requiring intervention (upsizing the sheath).
 
Additional Manufacturer Narrative
This complaint was reviewed and investigated according to the manufacturer¿s policy.Block a5: no information available.Block c: not applicable for this device.Block d4: serial number not applicable for this device.Blocks d6 & d7: not applicable for this device.Block h3: the pioneer plus catheter was discarded and not returned for evaluation, thus no returned product investigation was performed.Block h6: based on the complaint details, the physician believed that the patient anatomy (cto) likely caused or contributed to the catheter separation.Blocks h7 & h9: do not apply to this submission.Submission of this report does not, in itself, represent a conclusion by the manufacturer and / or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and / or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Additional Manufacturer Narrative
Block d: brand name was updated from "pioneer plus pplus120" to "pioneer plus catheter" to match the product label.Catalog# was updated from "400-0200.246" to "pplus120".Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.

Brand Name
PIONEER PLUS CATHETER
Common Device Name
CATHETER FOR CROSSING TOTAL OCCLUSIONS
Manufacturer (Section D)
VOLCANO CORPORATION
3721 valley centre drive #500
san diego CA 92130
Manufacturer (Section G)
VOLCANO CORPORATION
3721 valley centre drive #500
san diego CA 92130
Manufacturer Contact
ayse kharodawala
3721 valley centre drive #500
san diego, CA 92130
858720-4063
MDR Report Key17386288
Report Number3008363989-2023-00032
Device Sequence Number12362032
Product Code PDU
UDI-Device Identifier00845225002565
UDI-Public(01)00845225002565(11)220322(17)240322(10)5341738
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K162418
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/22/2024
Device Model NumberPPLUS120
Device Catalogue NumberPPLUS120
Device Lot Number5341738
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/24/2023
Supplement Report FDA Received Date08/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/22/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ASAHI: 0.014" REGALIA GUIDEWIRE.; COOK: 7F FLEXOR INTRODUCER SHEATH.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexFemale
Patient Weight68 KG